Nebraska, 2023Drought in Nebraska, February 1 to 28, 2023
February 1 to 28, 2023 · NWS LBF · 26 events in 26 counties and zones
Drought conditions improved some in February across the area. The greatest improvements occurred over portions of north central and southwestern Nebraska.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved some in February across the area. The greatest improvements occurred over portions of north central and southwestern Nebraska. In these locations, drought severity improved by one category in February. Elsewhere, drought conditions remained un-changed during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 31, 10:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 31, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1049 PM CST Tue Jan 31 2023
...Aviation Update...
.SYNOPSIS...
Issued at 243 PM CST Tue Jan 31 2023
- Backdoor cold front will arrive in the latter half of the day
Thursday, bringing a reinforcing shot of cold air to north central
Nebraska and potential for FZDZ.
- Temperatures moderate into the following weekend, with all
locations expected to climb above the freezing mark.
- Upper-level trough will approach the area early next week but
precipitation chances appear limited with that at this time.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 243 PM CST Tue Jan 31 2023
Low-amplitude trough continues to track east out of central Nebraska
as of early Tuesday afternoon. Further southwest, a more pronounced
mid-level disturbance was bringing light precipitation across
portions of the Four Corners region. This feature was expected to
continue to deepen and cutoff as upper-level dynamics improve with a
small jet pivoting through the flow and being in close proximity to
a stronger 120+ knot jet. This feature is expected to remain south
of the area as it tracks east and phases back into the upper-level
flow by early Thursday.
For tonight...keep overnight lows on the colder end of the forecast
envelope. This is because we should see the boundary layer
effectively decouple. Combined with clear skies and heavy snow pack,
will expect lows in the single digits and nearing negative values.
Winds don't look to go completely calm and with speeds of around 5
knots, will again have to watch wind chill values closely. At this
time, expecting minimum values to fall into the negative teens but
not cold enough to warrant Wind Chill Advisory issuance. Keep in
mind, these values will still be cold enough to lead to issues for
those who need to be out and don't take adequate precautions.
For Wednesday...generally kept temperatures similar to inherited
values from previous forecast. Based on NWP guidance performance on
afternoon highs Tuesday, did lean towards colder solutions like the
model blend and ECMWF. MET and MAV guidance are both suggesting a
run at 40 degF across the area and felt this was too aggressive,
especially given the 12z run of each solution from Monday was off by
10+ degF for today as of 2030z. Forecast highs range from the upper
20s to lower 30s with wind chills likely to hold in the upper teens
to lower 20s all day.
.LONG TERM...(Thursday through Tuesday)
Issued at 243 PM CST Tue Jan 31 2023
Strong surface high pressure near the Great Salt Lake will keep
conditions fairly quiet locally as mid-level ridging takes hold
across the western CONUS. Strong surface high pressure will work
south out of the Canadian Prairies which will bring about a
reinforcing colder airmass across at least portions of the area. As
of now, confidence in seeing colder temperatures is highest in our
far northeast where NBM 4.1 probabilities of MaxT values < 28 degF
exceed 80%. It is worth mentioning as well that though the model
blend populated a dry forecast, low-level moisture trapped beneath a
strong inversion may be enough to lead to some potential for -DZ and
-FZDZ. Opted to add some "silent 14s" (PoPs limited to maximum
allowed for a dry forecast) but will need to monitor for this
threat. Forecast soundings from NAM and GFS show deep stratus layer
in the lowest 1-2 km AGL with some lapse rate aided lift so believe
at the very least stratus will remain prevalent through the day. Did
decrease highs for the day Thursday, particularly across these
aforementioned areas. Have highs ranging from the lower 20s to low
30s northeast to southwest.
Friday and the weekend...mid-level thermal ridge will work in across
the area which will lead to moderating temperatures heading into the
weekend. Forecast highs will range from lower 40s in the far west to
around 30 in the far east. Temperatures at h7 will approach positive
values over western Nebraska by late Friday. Though these are
generally near climatological norms, it'll help break the area out
of the recent cold grip with afternoon highs +/- 5 degF of seasonal
norms in early February. Modest shortwave will track through the
area by late Saturday which will likely only be limited to
increasing winds regarding changes to sensible weather. Expect highs
in the upper 30s to lower 40s for the entirety of the forecast area
Saturday and Sunday.
Monday and beyond...watching a larger disturbance across the western
CONUS to approach the area by early next week. Mid-level height
falls coincident PV advection look to be greatest during the daytime
on Monday. NWP guidance shows high confidence in the passage of an
open wave which will limit overall forcing for ascent and keep the
window fairly small for precipitation chances. General ideas are for
any surface low pressure to be fairly elongated and limited in
strength. Add to this the likelihood for it to pass well to the
south and east with ensemble guidance showing a low potential for
seeing appreciable precipitation locally. Looking closer at the
data, the GEFS with its further north and west solution, is likely
inflated by one or two ensemble members showing higher amounts so
until we see a larger percentage of individual members show more
local impacts will discount its output. Cooler air will filter in by
Tuesday and Wednesday but emphasis is put on "cooler" as even the
coldest guidance still keeps much of the area in the 30s so not
expecting a repeat of what was seen over the past 72 hours.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1044 PM CST Tue Jan 31 2023
VFR conditions will prevail the next 24 hours across all of
western and north central Nebraska. Winds will be light from the
west to southwest.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...NMJ
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Taylor
Hazardous weather outlook, Jan 31, 3:32 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CST Tue Jan 31 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-012145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CST Tue Jan 31 2023 /232 PM MST Tue Jan 31 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Wind chill values will drop as low as -10 to -15 tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Boyd
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Boyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions across the western half of Boyd County, improved to severe (D2) drought conditions by the end of February. Over the remainder of the county, severe (D2) drought conditions persisted through the end of February. Over far northeastern portions of the county, severe (D2) drought conditions improved to moderate (D1) drought by the end of the month. The cooperative observer at Lynch reported 0.44 inches of precipitation for February.
Drought, Holt
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Across northeastern Holt County, severe (D2) drought conditions persisted through the end of February. Over the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The exception was a small portion of southeastern Holt county where exceptional (D4) drought conditions improved to extreme (D3) drought by the end of the month. The cooperative observer at Atkinson 3SW reported 0.37 inches of precipitation in February. This was 0.33 inches below the normal of 0.70 inches. The cooperative observer at O'Neill reported 0.18 inches of precipitation for February. This was 0.49 inches below the normal of 0.67 inches.
Drought, Wheeler
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across far southwestern Wheeler County through the end of February. Across the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Bartlett 1W reported 0.50 inches of precipitation for February. This was 0.16 inches below the normal of 0.66 inches.
Drought, Garfield
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Garfield forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over all of Garfield County through the end of February. The cooperative observer at Ericson 8WNW reported 0.13 inches of precipitation in February. This was 0.52 inches below the normal of 0.65 inches. The cooperative observer at Burwell reported 0.32 inches of precipitation in February. This was 0.36 inches below the normal of 0.68 inches.
Drought, Keya Paha
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions over the eastern three-quarters of Keya Paha County improved to severe (D2) drought conditions by the end of February. Severe (D2) drought conditions over the western quarter of the county improved to moderate (D1) drought conditions by the end of the month. The cooperative observer at Springview 2NW reported 0.54 inches of precipitation in February.
Drought, Rock
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of February over all of Rock County.
Drought, Brown
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Across far northwestern Brown County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of February. Across the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Ainsworth reported 0.73 inches of precipitation for February. This was 0.10 inches above the normal of 0.63 inches. The cooperative observer at Elsmere 9ENE reported 0.33 inches of precipitation for February. This was 0.47 inches below the normal of 0.80 inches.
Drought, Loup
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Loup forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Loup County through the end of February.
Drought, Blaine
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Blaine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through the end of February over the northern third of Blaine County. Severe (D2) drought conditions continued over the southern two-thirds of the county through the end of the month. The cooperative observer at Purdum reported 0.56 inches of precipitation for February. This was 0.32 inches below the normal of 0.88 inches.
Drought, Custer
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Custer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Custer County through the end of February. At the Broken Bow Airport, 0.25 inches of precipitation was reported for February. This was 0.21 inches below the normal of 0.46 inches. The cooperative observer at Callaway 8WSW reported 0.07 inches of precipitation in February.
Drought, Eastern Cherry
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Over southeastern Cherry County, extreme (D3) drought conditions persisted through the end of February. Severe (D2) drought conditions persisted over a small portion of east central Cherry County through the end of the month. Across northeastern Cherry County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month. The cooperative observer at Valentine Lakes NWR reported 0.29 inches of precipitation in February. This was 0.25 inches below the normal of 0.54 inches. At the Valentine airport, 0.41 inches of precipitation fell in February. This was 0.20 inches below the normal of 0.61 inches.
Drought, Thomas
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over the northern half of Thomas County through the end of February. Across the southern half of the county, severe (D2) drought conditions persisted through the end of the month.
Drought, Logan
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all of Logan County through the end of February. The cooperative observer at Stapleton 5W reported 0.14 inches of precipitation for February. This was 0.77 inches below the normal of 0.91 inches.
Drought, McPherson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) drought conditions over the western two-thirds of McPherson County by the end of February. Over the eastern third of the county, severe (D2) drought conditions persisted through the end of the month.
Drought, Lincoln
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Over far northern and the eastern third of Lincoln County, severe (D2) drought conditions persisted through the end of February. Over the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Wallace 2W reported 0.16 inches of precipitation in February. This was 0.40 inches below the normal of 0.56 inches. The cooperative observer at Hershey 5SSE reported 0.01 inches of precipitation for the month. This was 0.42 inches below the normal of 0.43 inches. At the North Platte Airport, 0.07 inches of precipitation fell. This was 0.50 inches below the normal of 0.57 inches. The cooperative observer at Brady reported 0.19 inches of precipitation for February.
Drought, Frontier
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Frontier forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over far eastern portions of Frontier County in February. Over the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Curtis reported 0.63 inches of precipitation in February. This was 0.12 inches above the normal of 0.51 inches. The cooperative observer at Eustis 2NW reported 1.02 inches of precipitation for February. This was 0.18 inches above the normal of 0.84 inches.
Drought, Hayes
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across all of Hayes County through the end of February. The cooperative observer at Hayes Center reported 0.24 inches of precipitation in February. This was 0.29 inches below the normal of 0.53 inches.
Drought, Western Cherry
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) drought conditions over most of western Cherry County by the end of February. Across south central Cherry County, severe (D2) drought conditions persisted through the end of the month.
Drought, Hooker
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Hooker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved to severe (D2) drought conditions over most of Hooker County by the end of February. Over far northeastern Hooker County, extreme (D3) drought conditions persisted through the end of the month.
Drought, Grant
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across most of Grant County through the end of February. Across southeastern portions of Grant County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. Across far northwestern Grant County, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month.
Drought, Arthur
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Severe (D2) drought conditions remained unchanged over northwestern portions of Arthur County through the end of February. Over the remainder of most of the county, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of the month. The exception was over far southern portions of the county where extreme (D3) drought conditions persisted through the end of February. The cooperative observer at Arthur recorded 0.15 inches of precipitation for February. This was 0.32 inches below the normal of 0.47 inches.
Drought, Keith
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Keith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over the northern third of Keith County through the end of February, with the exception of far northeastern Keith County, where extreme (D3) drought conditions improved to severe (D2) drought conditions. Over the southern 2/3rds of the county, exceptional (D4) drought conditions improved to extreme (D3) drought conditions the end of the month. The cooperative observer at Kingsley Dam reported 0.15 inches of precipitation in February. This was 0.46 inches below the normal of 0.61 inches. The cooperative observer at Ogallala reported 0.07 inches of precipitation in February. This was 0.51 inches below the normal of 0.58 inches.
Drought, Perkins
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Perkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions improved to extreme (D3) drought conditions over most of Perkins County through the end of February. Over far eastern and far southwestern portions of the county, extreme (D3) drought conditions persisted through the end of the month.
Drought, Chase
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted over most of Chase County through the end of February. Across far southeastern Chase County, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Imperial reported 0.08 inches of precipitation for February. This was 0.48 inches below the normal of 0.56 inches. At the Imperial airport, 0.01 inches of precipitation fell. This was 0.35 inches below the normal of 0.36 inches.
Drought, Deuel
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Deuel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted across most of Deuel County in February. Exceptional (D4) drought conditions improved to extreme (D3) drought conditions over far eastern Deuel County by the end of the month. The cooperative observer at Chappell reported 0.17 inches of precipitation for February.
Drought, Garden
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted over the northern half of Garden County in February. Extreme (D3) drought conditions persisted over the southern half of the county through the end of the month. The cooperative observer at Crescent Lakes NWR reported 0.34 inches of precipitation in February. This was 0.08 inches below the normal of 0.42 inches. The cooperative observer at Oshkosh reported 0.42 inches of precipitation in February. This was 0.04 inches above the normal of 0.38 inches. The cooperative observer at Oshkosh 8SW reported 0.25 inches of precipitation in February. This was 0.22 inches below the normal of 0.47 inches. The cooperative observer at Oshkosh 10NE reported 0.39 inches of precipitation for February.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
- Drought in South Dakota, February 1 to 28, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081349, 1081351, 1081352, 1081353, 1081354, 1081355, 1081356, 1081357, 1081358, 1081359, 1081451, 1081453, 1081456, 1081457, 1081461, 1081468, 1081469, 1081452, 1081454, 1081455, 1081458, 1081459, 1081460, 1081470, 1081483, 1081485.